Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 22, NWS Spokane, WA

August 10, 2019Kootenai County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 10, 2019, 6:37 PM PDT for Kootenai County, Idaho. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2019, 6:37 PM PDT (01:37 UTC)
Expired
Aug 10, 2019, 7:30 PM PDT
In force
53 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kootenai County, ID

The radar

The Spokane radar (KOTX), 77 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 6:45 PM PDTHAIL 1.57 E Fernan Lake Village, IDSMALL HAIL BLANKETING THE GROUND TO A DEPTH OF 2 INCHES. MANY LARGER HAILSTONES EMBEDDED. SIGNIFICANT DAMAGE TO YARD PLANTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2019-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2019-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS56 KOTX 110137
SVROTX
IDC055-110230-
/O.NEW.KOTX.SV.W.0022.190811T0137Z-190811T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
637 PM PDT Sat Aug 10 2019

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Central Kootenai County in the Panhandle of Idaho...

* Until 730 PM PDT.

* At 636 PM PDT, a severe thunderstorm was located 7 miles east of
  Dalton Gardens, and is nearly stationary.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hayden, Dalton Gardens and Hayden Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Hayden Lake get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4771 11647 4763 11664 4779 11681 4789 11659
TIME...MOT...LOC 0136Z 152DEG 3KT 4771 11661 

HAIL...1.00IN
WIND...<50MPH
 
$$

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:54 PM PDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 10, 1:54 PM PDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
154 PM PDT Sat Aug 10 2019

.SYNOPSIS...
Isolated thunderstorms have been popping up locally most of the
afternoon. The intensity of the convection will increase through
the afternoon and evening. A few strong thunderstorms are
possible across southeast Washington into the southern Idaho
Panhandle. Some storms will become capable of locally heavy rain.
Temperatures this weekend will be much cooler with highs only
topping out in the mid 60s and 70s by Sunday. The shower threat
retreats to mainly the mountains for the work week, while
temperatures remain below normal.

&&

.DISCUSSION...

Tonight and Tomorrow: Thunderstorm potential remains high
and associated with disturbances along the outer eastern edge of the
upper low off the Oregon Coast initiating convection this afternoon
and evening followed by more convection tomorrow associated with the
ejecting inland of the offshore low itself. High Resolution
convective models suggest surface based convection for this
afternoon and evening associated with the disturbance passing ahead
of the offshore low followed by some potential for late night and
early morning elevated forced convection associated with both
disturbances (the incoming/ejecting offshore low and the departing
disturbance ahead of it). A number of highlights including a Flash
Flood Watch coupled with red flag warnings for lightning remain in
effect for locations in Eastern Washington and North Idaho.

KOTX soundings suggest the precipitable water content of the
atmosphere overhead remains near 200 percent of normal in addition
to it being conditionally unstable. Abundant available moisture is
also reflected in most surface dewpoints across Eastern Washington
and North Idaho are in the 50s. The 0-6Km winds from a few models in
addition to the high res models depiction of convection suggest slow
storm movement from south to north at less than 10 mph, but also
suggest the more intense deep convection will have potential to mix
stronger upper level southerly winds down to the surface, so in
addition to the heavy rainfall and the lightning being a hazard the
wind gusts may be as well for some. /Pelatti

Monday through Saturday...Westerly flow over the region will keep
temperatures on the cool side of normal with highs in the upper
70s to mid 80s. Relative humidity will be above normal Monday and
Tuesday. Some lingering moisture will give a low end chance for
showers and embedded thunderstorms across the northern mountains
both afternoons. Winds will be mainly out of the southwest and
could be gusty near any thunderstorms.

By Wednesday the next upper level low will move off the coast,
with model guidance indicating that it will move on shore
Wednesday night and Thursday, then slowly move off to the east
Friday and Saturday. This will keep temperatures on the cool side
of normal, but also open the door for a better chance of showers,
thunderstorms, and gusty winds. Tobin

&&

.AVIATION...
18Z TAFS: Thunderstorms initially forming over Oregon will track
north and impact TAF sites late this afternoon and evening.
VFR ceilings and visibility for all TAF sites ceilings mainly
above five thousand feet, however some intervals of heavy
rainfall could briefly drop ceilings and visibility into MVFR
categories. The rain threat is expected to diminish after
08Z Sunday. As mixing is expected to continue on into 18Z and
beyond tomorrow any lingering low level moisture brought about
by the expected thunderstorms should not produce significant fog
or stratus Sunday morning. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        56  71  51  76  51  80 /  90  80  30   0   0   0
Coeur d'Alene  55  67  50  74  49  79 /  90  80  50   0   0   0
Pullman        50  69  45  75  46  79 /  80  60  10   0   0   0
Lewiston       61  76  56  83  57  86 /  80  50  10   0   0  10
Colville       50  76  44  80  42  83 /  90  90  50   0   0  10
Sandpoint      55  66  49  72  46  77 /  90  90  80  10   0   0
Kellogg        58  64  54  72  52  77 /  90  80  60   0   0   0
Moses Lake     57  80  50  81  52  84 /  80  50   0   0   0   0
Wenatchee      64  78  58  80  60  83 /  60  20   0   0   0  10
Omak           62  79  55  80  56  83 /  80  60  10   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through late tonight for Northern Panhandle.

     Red Flag Warning until 9 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

     Flash Flood Watch until 9 PM PDT this evening for Central
     Panhandle Mountains-Idaho Palouse-Lewis and Southern Nez
     Perce Counties-Lewiston Area.

WA...Red Flag Warning until 9 PM PDT this evening for East Washington
     North Cascades (Zone 685)-East Washington Northeast (Zone
     686)-East Washington Okanogan Highlands (Zone 687)-East
     Washington Okanogan/Methow Valleys (Zone 684).

     Flash Flood Watch through late tonight for East Slopes Northern
     Cascades-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Waterville Plateau-Wenatchee Area.

     Red Flag Warning until 9 PM PDT this evening for East Washington
     Central Cascade Mountains (Zone 682)-East Washington
     Central Cascade Valleys (Zone 677)-East Washington Northern
     Columbia Basin (Zone 673)-East Washington Palouse and
     Spokane Area (Zone 674)-East Washington South Central
     Cascade Mountains (Zone 680)-East Washington South Central
     Cascade Valleys (Zone 676).

&&
Hazardous weather outlook, Aug 10, 5:16 AM PDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
516 AM PDT Sat Aug 10 2019

IDZ003-004-026-027-WAZ031>033-111230-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
516 AM PDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT
Scattered severe thunderstorms are expected Saturday afternoon and
evening. The strongest of storms will be able to produce gusts up
to 60 mph with one inch hail. All thunderstorms will be capable of
producing heavy downpours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Localized areas of heavy rain are expected Sunday morning with
precipitation chances gradually diminishing through the afternoon.
Cooler conditions are forecast next week with highs running some
5 degrees F below normal.

IDZ002-WAZ034>036-041-044-111230-
Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
516 AM PDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected Saturday afternoon and
evening producing gusty winds and heavy downpours. Some storms may
be able to produce localized flooding in urban or poor drainage
areas.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Localized areas of heavy rain are expected Sunday morning with
precipitation chances gradually diminishing through the afternoon.
Cooler conditions are forecast next week with highs running some
5 degrees F below normal.

IDZ001-WAZ037-038-042-043-111230-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
516 AM PDT Sat Aug 10 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected Saturday afternoon and
evening producing gusty winds and heavy downpours. Storms that
form near burn scars and steep terrain will be capable of
producing flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Localized areas of heavy rain are expected Sunday morning with
precipitation chances gradually diminishing through the afternoon.
Cooler conditions are forecast next week with highs running some
5 degrees F below normal.

In the hours before

Special weather statement, Aug 10, 5:49 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
549 PM PDT Sat Aug 10 2019

IDZ001-110115-
Northern Panhandle ID-
549 PM PDT Sat Aug 10 2019

...SPECIAL WEATHER STATEMENT...

At 549 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Nordman, or 20 miles west of Bonners Ferry, moving
northeast at 45 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Coolin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4842 11680 4854 11700 4874 11674 4863 11640
TIME...MOT...LOC 0049Z 228DEG 39KT 4861 11676

BT
Special weather statement, Aug 10, 6:10 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Spokane WA
610 PM PDT Sat Aug 10 2019

IDZ004-110200-
Central Panhandle Mountains ID-
610 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHOSHONE COUNTY UNTIL 700
PM PDT...

At 610 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mullan, or 8 miles northeast of Wallace. This storm was nearly
stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Wallace, Prichard and Murray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4747 11591 4767 11602 4770 11572 4765 11573
      4763 11570 4760 11569 4755 11576 4754 11571
      4750 11569
TIME...MOT...LOC 0110Z 171DEG 3KT 4756 11580

RP
Special weather statement, Aug 10, 6:20 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Spokane WA
620 PM PDT Sat Aug 10 2019

IDZ001-110215-
Northern Panhandle ID-
620 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BONNER AND SOUTH
CENTRAL BOUNDARY COUNTIES UNTIL 715 PM PDT...

At 619 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Bonners Ferry. This storm was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Coolin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4863 11640 4839 11689 4850 11694 4876 11672
      4885 11636
TIME...MOT...LOC 0119Z 149DEG 1KT 4866 11658

RP
Special weather statement, Aug 10, 6:22 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Spokane WA
622 PM PDT Sat Aug 10 2019

WAZ037-110215-
Northeast Mountains WA-
622 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEVENS AND NORTH
CENTRAL PEND OREILLE COUNTIES UNTIL 715 PM PDT...

At 622 PM PDT, Doppler radar was tracking a strong thunderstorm 27
miles north of Colville, or 63 miles northwest of Priest River. This
storm was nearly stationary.

Penny size hail will be possible with this storm.

Locations impacted include...
Northport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4889 11739 4887 11800 4899 11801 4901 11784
      4900 11738
TIME...MOT...LOC 0122Z 149DEG 1KT 4892 11773

RP
Special weather statement, Aug 10, 6:25 PM PDT, 12 minutes before
Special Weather Statement
National Weather Service Spokane WA
625 PM PDT Sat Aug 10 2019

WAZ038-110215-
Okanogan Highlands WA-
625 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERRY COUNTY UNTIL
715 PM PDT...

At 624 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sherman Pass, or 48 miles northeast of Omak. This
storm was nearly stationary.

Penny size hail will be possible with this storm.

Locations impacted include...
Curlew Lake State Park and Malo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4865 11843 4866 11867 4883 11865 4883 11838
TIME...MOT...LOC 0124Z 180DEG 1KT 4872 11857

RP
Special weather statement, Aug 10, 6:37 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
637 PM PDT Sat Aug 10 2019

WAZ035>038-110230-
Spokane Area WA-Upper Columbia Basin WA-Northeast Mountains WA-
Okanogan Highlands WA-
637 PM PDT Sat Aug 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN STEVENS AND SOUTHEASTERN FERRY COUNTIES UNTIL 730 PM
PDT...

At 635 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 25 miles west of Chewelah to 7 miles south of
Davenport. Movement was east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Davenport, Harrington, Miles, Rocklyn, Fruitland, Bluestem, Cedonia
and Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near the mouth of the Spokane River and the southern
portion of Lake Roosevelt, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4827 11806 4747 11803 4749 11833 4819 11840
TIME...MOT...LOC 0135Z 265DEG 9KT 4817 11825 4754 11819

MF

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:03 PM PDTSevere Thunderstorm WarningOTXKootenai, Shoshone45 min
Aug 10, 5:08 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai52 min
Aug 10, 5:17 PM PDTSpecial Weather StatementOTXBoundary43 min
Aug 10, 5:42 PM PDTSpecial Weather StatementOTXBonner48 min
Aug 10, 5:49 PM PDTSpecial Weather StatementOTXBoundary26 min
Aug 10, 5:53 PM PDTSevere Thunderstorm WarningOTXBenewah, Kootenai52 min
Aug 10, 5:56 PM PDTAreal Flood AdvisoryOTXBonner, Boundary3 hr
Aug 10, 6:10 PM PDTSpecial Weather StatementOTXShoshone50 min
Aug 10, 6:16 PM PDTSevere Thunderstorm WarningOTXKootenai44 min
Aug 10, 6:20 PM PDTSpecial Weather StatementOTXBoundary55 min
Aug 10, 6:39 PM PDTSevere Thunderstorm WarningOTXBonner51 min
Aug 10, 7:14 PM PDTSevere Thunderstorm WarningOTXBonner, Kootenai24 min
Aug 10, 7:34 PM PDTSpecial Weather StatementOTXBonner41 min
Aug 10, 7:52 PM PDTFlash Flood WarningOTXBonner, Shoshone3 hr
Aug 10, 8:28 PM PDTAreal Flood AdvisoryOTXBonner, Boundary, Kootenai, Shoshone3 hr
Aug 10, 8:32 PM PDTAreal Flood AdvisoryOTXBonner3 hr
Aug 10, 9:10 PM PDTAreal Flood AdvisoryOTXBonner, Boundary3 hr
Aug 10, 10:03 PM PDTAreal Flood AdvisoryOTXKootenai90 min
Aug 11, 11:45 AM PDTAreal Flood AdvisoryOTXLewis, Nez Perce103 min
Aug 11, 2:37 PM PDTSpecial Weather StatementOTXBoundary38 min
Aug 11, 3:16 PM PDTAreal Flood AdvisoryOTXBonner3 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.